EMIS/ELibM Electronic Journals

Outdated Archival Version

These pages are not updated anymore. For the current production of this journal, please refer to http://www.jstor.org/journals/0003486x.html.

Annals of Mathematics, II. Series, Vol. 149, No. 3, pp. 977-1005, 1999
EMIS ELibM Electronic Journals Annals of Mathematics, II. Series
Vol. 149, No. 3, pp. 977-1005 (1999)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Continuous rotation invariant valuations on convex sets

S. Alesker

Review from Zentralblatt MATH:

By a classical theorem of Hadwiger, a rigid motion invariant, continuous (real) valuation on the space ${\cal K}^d$ of convex bodies in Euclidean $d$-space is a finite linear combination of intrinsic volumes.

In the present paper, the author succeeds in establishing an analogous (and deeper) result without the assumption of translation invariance. The first theorem states that every continuous $SO(d)-$ (resp. $O(d)-)$ invariant valuation on ${\cal K}^d$ can be approximated uniformly on compact subsets of ${\cal K}^d$ by continuous polynomial $SO(d)-$ (resp. $O(d)-)$ invariant valuations. A valuation $\varphi$ is called polynomial of degree at most $\ell$ if $\varphi(K+x)$ is a polynomial in $x$ of degree at most $\ell$ for each $K\in{\cal K}^d$. Examples are the functionals $\xi_{p,q}$ defined by $$\xi_{p,q} (K)=\int_{

tial K} \bigl\langle s,n(s)\bigr\rangle^p |s|^{2q} d{\cal H}^{d-1}(s)$$ $(n(s)$ outer unit normal vector at $s\in

tial K$, ${\cal H}^{d-1}(d-1)$-dimensional Hausdorff measure) and the coefficients $\xi^{(j)}_{p,q}$ in the expansion $$\xi_{p,q} (K+\varepsilon D)= \sum^{p+2q+d}_{j=0} \varepsilon^j \xi_{p,q}^{(j)} (K),$$ where $D$ is the unit ball. The author's main result says that, if $d\ge 3$, every $SO(d)$-invariant continuous polynomial valuation on ${\cal K}^d$ is a finite linear combination of the $\xi^{(j)}_{p,q}$. A variant of this result holds for $d=2$. The proof uses several results on valuations and employs representations of the rotation group. The author concludes with applications to integral-geometric formulas, some inequalities for related functionals, and a few open questions.

\{Reviewer's remark. As a remarkable application, the author has recently obtained a classification of the continuous, isometry covariant (tensor or polynomial valued) valuations [Geom. Dedicata 74, No. 3, 241-248 (1999)], thus answering a question posed by P. McMullen\}.

Reviewed by R.Schneider

Keywords: convex body; valuation; rotation invariance; polynomial valuation

Classification (MSC2000): 52A20

Full text of the article:

Electronic fulltext finalized on: 8 Sep 2001. This page was last modified: 21 Jan 2002.

© 2001 Johns Hopkins University Press
© 2001--2002 ELibM for the EMIS Electronic Edition
Metadata extracted from Zentralblatt MATH with kind permission